Colorado, 2011

Tornadoes and Hail in Colorado, July 2, 2011

July 2, 2011 · NWS BOU · 13 events in 4 counties and zones

Severe thunderstorms produced large hail, up to half dollar size, and wind gusts up to 68 mph across parts of Logan, Lincoln and Washington Counties. Two tornadoes touched down briefly in Washington County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
13

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOU wrote it up.

Severe thunderstorms produced large hail, up to half dollar size, and wind gusts up to 68 mph across parts of Logan, Lincoln and Washington Counties. Two tornadoes touched down briefly in Washington County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at Jul 1, 2:00 PM MST, 10 hours 30 minutes earlier.

Area forecast discussion, Jul 1, 2:00 PM MST, 10 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DENVER CO
300 PM MDT FRI JUL 1 2011

.SHORT TERM...WATER VAPOR IMAGERY SHOWS AREA UNDER A JET...WITH BEST
LIFT ON LEFT FRONT QUADRANT OVER SOUTHEAST WYOMING.  LOW LEVELS
EXPECTED TO DESTABILIZE HOWEVER...WITH FLOW TURNING NORTHEAST THIS
EVENING AND USHERING IN DEWPOINTS IN THE MID TO UPPER 50S...WITH
CAPES INCREASING TO 1000-1200 J/KG OR SO..ALL THIS EXPECTED TO ALLOW
ISOLATED THUNDERSTORMS TO DEVELOP AFTER 00Z...AND LINGERING LATE ON
THE PLAINS TONIGHT.  WITH NEARLY SATURATED BOUNDARY LAYER
DEVELOPING...MANY AREAS MAY SEE FOG BY SUNRISE TOMORROW.

SATURDAY WILL BEGIN CLOUDY ON THE PLAINS WITH SOME FOG...AND SOME
LINGERING CONVECTION IN FAR NORTHEAST COLORADO.  THE PLAINS AND
PALMER DIVIDE LOOK LIKE THE FAVORED AREA FOR STORMS SATURDAY
AFTERNOON...SO KEPT WIDELY SCATTERED STORMS IN THE FORECAST FOR
SATURDAY AFTERNOON.  TEMPS ON SATURDAY WILL BE IN MID 80S...CLOSER
TO MET GUIDANCE.

.LONG TERM...A FLAT UPPER RIDGE WILL CONTINUE TO MEANDER BACK AND
FORTH OVER THE FOUR CORNERS AREA THROUGH THE EXTENDED PERIOD. DURING
THE EARLY HALF OF THE PERIOD TEMPERATURES ALOFT WILL BE AT THEIR
WARMEST WITH THE RIDGE AXIS OVER WESTERN COLORADO. AIRMASS DRIES OUT
SOME WITH STRONG SUBSIDENCE ALOFT. HOWEVER STRONG AFTERNOON HEATING
SHOULD STILL MANAGE TO GENERATE AT LEAST ISOLATED LATE DAY T-STORMS
OVER AND NEAR THE HIGHER TERRAIN...MORE SO ON SATURDAY...LESS SO ON
SUNDAY AND INDEPENDENCE DAY. FORESEE ABOVE AVERAGE TEMPERATURES
DURING THE 3-DAY HOLIDAY WEEKEND WITH THE WARMEST READINGS ON MONDAY
AS PER THE LATEST TEMP MOS GUIDANCE. SEE LOWER 90S ON THE PLAINS ON
SATURDAY AND MID/UPPER 90S SUNDAY AND MONDAY. CAN/T RULE OUT A FEW
LOCALES REACHING THE CENTURY MARK.

FOR TUESDAY THROUGH FRIDAY...MEDIUM RANGE MODELS SHOW THE UPPER
RIDGE...ACTUALLY MORE LIKE A DOME OF HIGH PRESSURE...SHIFTING EAST
SOME WHICH OPENS THE DOOR TO A FETCH OF SUBTROPICAL MOISTURE POOLED
OVER THE LOWER DESERTS. MODELS SHOW THIS MOISTURE FLOWING NORTHWARD
AND BECOMING TRAPPED BENEATH THE RIDGE...PRETTY MUCH OVER COLORADO
TUESDAY AND WEDNESDAY. AS A RESULT COULD SEE A MODEST INCREASE IN
CONVECTION/T-STORM ACTIVITY PARTICULARLY OVER THE HIGHER TERRAIN.
ALSO SEE TEMPERATURES COOLING A SHADE...PERHAPS A COUPLE DEGS F EACH
DAY DUE IN PART TO AN INCREASE IN CLOUD COVER.

BY THURSDAY...GFS SHOWS THE UPPER RIDGE RETROGRADING BACK OVER
UTAH...ALONG WITH A SHORTWAVE DISTURBANCE ROTATING OVER THE RIDGE
AND DOWN ACROSS THE NERN COLORADO PLAINS DURING THE DAY. WHEREAS THE
ECMWF SHOWS THE UPPER RIDGE CONTINUING TO CREEP EASTWARD OVER THE
WESTERN GREAT PLAINS. SHOULD THE GFS SOLUTION PAN OUT...COULD SEE A
SLIGHTLY GREATER CHANCE FOR T-STORMS ON THURSDAY. THE ECMWF SCENARIO
WOULD RESULT IN LESS OF A CHANCE. FOR NOW WILL COMPROMISE AND JUST
GO WITH A SLIGHT CHANCE EVERYWHERE. NOT SURE WHAT TO THINK ABOUT
FRIDAY AS MODELS SHOW THE UPPER RIDGE AND MOISTURE PLUME ALL OVER
THE PLACE. FOR NOW WILL JUST HANG ONTO A SLIGHT CHANCE OF T-STORMS
AND MAKE LITTLE CHANGE TO THE OTHER FORECASTS.

&&

.AVIATION...VFR CONDITIONS WILL PREVAIL THROUGH MIDNIGHT...ALTHOUGH
THERE WILL BE ISOLATED EVENING THUNDERSTORMS.  BETTER CHANCE OF MVFR
CIGS/ VSBYS AFTER 09Z AS FOG DEVELOPS WESTWARD ACROSS THE PLAINS.
WE EXPECT FOG TO MOVE INTO THE METRO AREA AIRPORTS IN THE PRE DAWN
HOURS...AND LIFT BY MID MORNING.  DIA HAS THE BEST CHANCE OF AREA
AIRPORTS OF LOW CIGS/VSBYS WITH FOG.

&&

.HYDROLOGY...SNOWMELT CONTINUES WITH WARM TEMPERATURES SO THE THREAT
OF LOWLAND FLOODING ALONG MANY NORTHERN COLORADO CREEKS AND STREAMS
WILL CONTINUE INTO THE WEEKEND.  BARRING ANY ADDITIONAL SIGNIFICANT
RAINFALL...THE OVERALL TREND IS FOR RUNOFF LEVELS TO VERY SLOWLY
DECREASE OVER THE NEXT 48 HOURS.

FLOOD ADVISORIES...

 BIG THOMPSON RIVER THROUGH ESTES PARK UNTIL NOON SATURDAY.
CACHE LA POUDRE RIVER FROM THE CANYON MOUTH TO GREELEY UNTIL
SATURDAY EVENING.
COLORADO RIVER NEAR KREMMLING UNTIL SATURDAY AFTERNOON.
ST LOUIS CREEK BETWEEN FRASIER AND TABERNASH IN GRAND COUNTY UNTIL
SUNDAY EVENING
FRASIER RIVER IN GRAND COUNTY UNTIL SUNDAY EVENING

&&

.BOU WATCHES/WARNINGS/ADVISORIES...NONE.

&&

GLANCY/BAKER
Hazardous weather outlook, Jul 1, 6:49 PM MST, 5 hours 41 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DENVER CO
749 PM MDT FRI JUL 01 2011

COZ030>051-021200-
JACKSON COUNTY BELOW 9000 FEET-WEST JACKSON AND WEST GRAND
COUNTIES ABOVE 9000 FEET-GRAND AND SUMMIT COUNTIES BELOW 9000
FEET-SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/
NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET-SOUTH AND SOUTHEAST
GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/GILPIN/CLEAR CREEK/
SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE 9000 FEET-LARIMER AND
BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-JEFFERSON AND WEST
DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR CREEK/NORTHEAST PARK
COUNTIES BELOW 9000 FEET-CENTRAL AND SOUTHEAST PARK COUNTY-LARIMER
COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY-BOULDER AND JEFFERSON
COUNTIES BELOW 6000 FEET/WEST BROOMFIELD COUNTY-NORTH DOUGLAS
COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND ARAPAHOE COUNTIES/
EAST BROOMFIELD COUNTY-ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES
ABOVE 6000 FEET-NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD
COUNTY-MORGAN COUNTY-CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES-
NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN
COUNTY-SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN
COUNTY-LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS
COUNTY-
749 PM MDT FRI JUL 01 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL
COLORADO.

.DAY ONE...TONIGHT

A WEAK FRONT IS DROPPING ACROSS NORTHEAST COLORADO THIS EVENING...
GIVING SOME UPSLOPE SUPPORT FOR A SLIGHT CHANCE OF ISOLATED EVENING
THUNDERSTORMS.  NO SEVERE WEATHER IS EXPECTED...ALTHOUGH STORMS WILL
PRODUCE GUSTY WINDS AND BRIEF RAIN.  STORMS MAY LINGER LATE IN FAR
NORTHEAST COLORADO...AND AREAS OF FOG WILL LIKELY DEVELOP ON THE
PLAINS AFTER MIDNIGHT.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THERE WILL BE A SLIGHT CHANCE OF THUNDERSTORMS SATURDAY AFTERNOON
AND EVENING AND LESS OF A CHANCE ON SUNDAY AND INDEPENDENCE DAY.
TEMPERATURES WILL WARM TO ABOVE AVERAGE SATURDAY AND REMAIN ABOVE
AVERAGE THROUGH MONDAY...WITH READINGS AT LOWER ELEVATIONS IN THE
LOWER TO MID 90S AND IN THE 70S AND 80S IN THE HIGH COUNTRY. FOR
TUESDAY THROUGH THURSDAY...THE CHANCE FOR THUNDERSTORMS IS EXPECTED
TO SLOWLY INCREASE AS TEMPERATURES GRADUALLY DECREASE. HUMID AIR
TRAPPED BENEATH A STATIONARY RIDGE OF HIGH PRESSURE WILL LEAD TO
THIS MODEST INCREASE IN THUNDERSTORM ACTIVITY LATE IN THE PERIOD.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TONIGHT.

GLANCY/BAKER

In the hours before

Local storm report, Jul 2, 12:20 AM MST, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DENVER CO
120 AM MDT SAT JUL 02 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1255 AM     HAIL             FORT COLLINS            40.56N 105.07W
07/02/2011  M1.25 INCH       LARIMER            CO   TRAINED SPOTTER

&&

SENTREKI

The radar

The Denver radar (KFTG), 112 km away, was scanning. The volume nearest the first event began at 07:28 UTC.

Open the radar archive at this moment

Event by event

8 hail, 3 thunderstorm wind, 2 tornado. Local standard time, as filed.

Hail, Washington

When
July 2, 12:30 AM MST
Where
Washington County, 9.23 mi SSW of Anton
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
39.620, -103.260

Hail, Douglas

When
July 2, 2:25 PM MST
Where
Douglas County, 1.27 mi ENE of Castle Rock
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
39.380, -104.850

Hail, Logan

When
July 2, 3:11 PM MST
Where
Logan County, 4.19 mi SW of Fleming
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
40.640, -102.890

Hail, Logan

When
July 2, 3:53 PM MST
Where
Logan County, 9.35 mi SE of Ford
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
40.580, -103.000

Tornado, Washington

When
July 2, 4:11 PM MST
Where
Washington County, 0.87 mi SW of Akron
Rating
EF0
Path length
0.1 mi
Path width
50 yd
Reported by
Trained Spotter
Coordinates
40.160, -103.210

A tornado touched down but did no damage.

Thunderstorm Wind, Washington

When
July 2, 4:22 PM MST
Where
Washington County, 0.87 mi SW of Akron
Measured
58 kt (67 mph) measured gust
Reported by
ASOS
Coordinates
40.160, -103.210

Thunderstorm Wind, Washington

When
July 2, 4:30 PM MST
Where
Washington County, 2.33 mi SSE of (Ako)akron Weather Station
Measured
52 kt (60 mph) measured gust
Reported by
Trained Spotter
Coordinates
40.120, -103.160

Hail, Washington

When
July 2, 4:33 PM MST
Where
Washington County, 2.96 mi NW of Otis Stansfield Arpt
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
40.210, -102.960

Tornado, Washington

When
July 2, 4:38 PM MST
Where
Washington County, 0.87 mi SW of Akron
Rating
EF0
Path length
0.1 mi
Path width
50 yd
Reported by
Trained Spotter
Coordinates
40.160, -103.210

A tornado touched down but did no damage.

Hail, Washington

When
July 2, 4:39 PM MST
Where
Washington County, 2.76 mi N of Platner
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
40.160, -103.070

Hail, Washington

When
July 2, 4:46 PM MST
Where
Washington County, 0.87 mi SW of Akron
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
40.160, -103.210

Thunderstorm Wind, Lincoln

When
July 2, 4:49 PM MST
Where
Lincoln County, 0.53 mi E of Limon
Measured
59 kt (68 mph) measured gust
Reported by
ASOS
Coordinates
39.270, -103.690

Hail, Washington

When
July 2, 5:06 PM MST
Where
Washington County, 3.48 mi SW of Platner
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
40.080, -103.110

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2011Every state in 2011This day in weather historyThe tornado archive for Colorado, 2011Warnings in Colorado, July 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 319431, 319432, 319433, 319434, 319439, 319442, 319441, 319435, 319440, 319436, 319437, 319443, 319438.